Texas, 2021

Tornado and Flash Flood in Texas, May 17, 2021

May 17, 2021 · NWS AMA · 18 events in 6 counties and zones

A slow moving upper level storm system contributed to development of severe storms for a third consecutive day as it moved east to the Four Corners region by May 17th. With the system drawing nearer, wind shear and instability increased from what occurred with the previous days events and so did storm organization and strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A slow moving upper level storm system contributed to development of severe storms for a third consecutive day as it moved east to the Four Corners region by May 17th. With the system drawing nearer, wind shear and instability increased from what occurred with the previous days events and so did storm organization and strength. A line of thunderstorms that developed near a surface trough in New Mexico moved into the Oklahoma and Texas Panhandles in the late afternoon and evening hours. Several storms produced severe hail and wind especially across the southern Texas Panhandle. A few very powerful storms produced hail in excess of 2 inches in diameter and there was also a breif, weak tornado reported in open country across the southwest Texas Pahandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 17, 1:47 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, May 17, 1:47 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
247 PM CDT Mon May 17 2021

.MESOSCALE UPDATE...
...Severe weather expected today...

* Synoptic Overview: Upper level trough will approach the four
  corners region and begin to take a little bit of a negative
  tilt, with a shortwave out of the southwest expected to eject
  across the area. Meanwhile, surface low will set up again in
  eastern NM with a sharp dryline, angled from NE NM down the
  NM/TX state line. While the atmosphere is currently capped from
  previous storms yesterday and last night, there should be enough
  dynamics with the shortwave to overcome that cap in place and
  keep the severe setup in play today.

* Mesoscale: Dewpoints currently in the lower to mid 50s with some
  isolated low 60s to the southeast are being closely monitored
  over the next couple hours for convection to start. Pretty good
  easterly flow. ML CAPE values just east of the dryline look to
  be between 2000-3000 J/kg, and thus there will be plenty of
  instability. Stationary front just south of the I-40 corridor
  expected to hold and possibly lift a little bit to the north. As
  the shortwave ejects over the Panhandles this evening, the
  shortwave in conjunction with daytime heating, will provide
  ample lift for severe storms. We may start off with discrete
  supercells, but they may quickly transition to multi-cells and
  begin to line out as they approach the Amarillo-Dumas-Guymon
  line. With the line of storms exiting the Panhandles to the east
  later this evening. ML CAPE values around 2000-3000 J/kg
  possible in the far southwest, closest to the dryline and
  stationary front. These boundaries could play a role for the
  best tornado threat this evening. That doesn't remove the
  tornado threat from the rest of the Panhandles, it's just less
  favorable outside of those areas. Plenty of storms over the past
  few days have produced decent rain amounts and the storm motion,
  while faster today, will still only be around 20-25 mph. With
  PWATs in the 1.00-1.50" range, we could have some flooding
  issues, mainly across the southern Panhandles.

* Threats: All hazards are in play today across all of the
  Panhandles. However, the southwest Panhandles will be the most
  favored for Tornado activity, and that does include the Amarillo
  area. As the storms line out the tornado threat will drop
  significantly, but will not be a zero threat as we could still
  be dealing with QLCS spin ups. Hail up to the size of baseballs
  will be possible with the cells that are more discrete. The hail
  threat will drop down to about 1-1.5" as the storms line out and
  then strong damaging winds up to 70 mph will be possible. That
  will occur with both isolated cells and the line of storms.
  Flooding/Flash Flooding will be a concern as some areas that
  received extensive rainfall in the past few days, thus there
  are some concerns, especially in the southern Panhandles.

* Timing & Location: Storms are expected to fire up around 3 to 4
  pm in the southwest and possibly some isolated storms across the
  central and northeast as some latest hi-res models suggest the
  northeast seeing some earlier activity. The more linear
  progression is expected around 6-8 pm across the central
  Panhandles, and storms will exit the area from 10pm to 12am
  tonight.

* Summary: Severe Weather is expected again across the entire
  Panhandles, with all hazards in play. Best dynamics for tornados
  will be in the southwest Panhandles, however it's still possible
  across other areas. Storms will start off as discrete cells, and
  become more of a line later in the evening. Hail up to baseballs
  possible with more isolated cells and hail up to ping pong balls
  possible as the storms line out. Tornados not likely after
  storms line out, but possible QLCS spin ups later this evening.
  Damaging winds up to 70 mph will be possible.

Weber

&&

.SHORT TERM...Tuesday and Tuesday Night...
Upper level trough will move closer to the Panhandles and there
will be a chance for another round of strong to possibly severe
storms. Storms might fire up a little earlier in the day and
become more of a cluster. right now the central to eastern
Panhandles are favored, however, will not rule out the western
Panhandles for storms. Dynamics certainly will favor the lift for
strong to severe storms, the instability may be lesser if we can't
heat up enough, and thus the current risk with SPC of Marginal
seems reasonable. The primary threat will be hail and wind. Again,
heavy rain could occur with some of these storms and thus, a
possible flooding threat will continue for Tuesday as well.

Weber

&&

.LONG TERM (Wednesday through Sunday)...

Our active pattern will continue into parts of the long term as
several more days of thunderstorms are forecast. While its too
early to get into too many details, it does look like severe
weather will be possible Wednesday across mainly the eastern
Panhandles. Friday through the weekend we have a chance to see
severe weather but confidence is low on the details/chances at
this time.

By Wednesday, the H5 low which has helped promote thunderstorms
the last several days will finally make its way over the Rockies
and through the Central Plains. Some residual energy will be
present as the H5 lifts north over the Central Plains, and this
may help initiate thunderstorms across the area. MLCAPE could be
around 500-1500 J/kg across the east. Bulk shear may be around
30-40 knots, so certainly enough shear to maintain an updraft. LCL
heights are going to be around 5K-7K feet with an inverted-v
profile. Since lapse rates are not that impressive around 6-7
C/km, the main threat for Wednesday looks to be wind (60-70 mph),
but we could see hail around 1 inch in diameter. Tornadoes are
unlikely for Wednesday.

The upper levels on Thursday will be noted by troughing over the
western CONUS and a high over the eastern CONUS. The placement of
the high will allow for return flow, but it looks like MLCAPE may
only be around 500 to perhaps 1000 J/kg as the better moisture
will be east of the Panhandles. Additionally, we are lacking
mid/upper level forcing. It looks like thunderstorms are possible
east of the Panhandles as we will likely end up precipitation
free.

Friday and through the weekend we have thunderstorm chances every
day. However, its too early to say with much confidence our severe
potential, but as of now it doesn't look that impressive through
the weekend for widespread hazardous weather.

Guerrero

&&

.AVIATION...18Z TAFS...
VFR conditions will likely prevail at all TAF sites for the
majority of the TAF period. MVFR to possibly brief IFR conditions
could occur around the 21-03z period when storms are possible.
Currently have VCTS to cover that 6 hour period, but will likely
amend with updates as better timing confidence occurs. Otherwise
sct-bkn mid clouds for the rest of the TAF period. Possible low
clouds to move in late in the TAF period after 15z.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                54  74  53  76  57 /  80  50  30  30  10
Beaver OK                  55  75  54  77  57 /  80  60  50  50  20
Boise City OK              48  70  47  73  51 /  80  40  40  40  10
Borger TX                  57  76  56  79  60 /  80  50  40  40  10
Boys Ranch TX              53  75  52  79  56 /  60  40  30  30  10
Canyon TX                  54  75  52  78  56 /  60  50  30  30  10
Clarendon TX               57  74  56  76  59 /  90  50  40  40  20
Dalhart TX                 48  72  47  75  51 /  70  40  40  30   5
Guymon OK                  53  73  51  76  55 /  90  50  50  40  10
Hereford TX                53  77  52  80  56 /  30  40  20  20  10
Lipscomb TX                56  75  55  76  58 /  90  60  50  40  20
Pampa TX                   55  73  55  76  58 /  80  50  40  40  20
Shamrock TX                57  75  57  77  59 /  80  50  40  40  20
Wellington TX              57  76  57  79  59 /  80  50  40  40  20

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

89/89/24/89
Hazardous weather outlook, May 17, 1:19 PM CST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Mon May 17 2021

OKZ001>003-TXZ001>020-317-180730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be possible this afternoon and evening.
Large to very large hail and damaging winds are the main threats.
Additionally, there is also the potential for an isolated tornado
during the late afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each afternoon and evening from
Tuesday through Sunday. At this time, the probability for
widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

In the hours before

Special weather statement, May 17, 3:47 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
447 PM CDT Mon May 17 2021

TXZ006-011-172230-
Hartley TX-Oldham TX-
447 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 530 PM CDT...

At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Nara Visa, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3583 10304 3572 10261 3531 10281 3541 10304
TIME...MOT...LOC 2146Z 192DEG 29KT 3549 10304

Guerrero

The radar

The Amarillo radar (KAMA), 106 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Roberts

When
May 17, 4:14 PM CST
Where
Roberts County, 27.95 mi NNW of Codman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.990, -101.000

Tornado, Oldham

When
May 17, 5:35 PM CST to 5:39 PM CST
Where
Oldham County, 18.67 mi W of Boys Ranch to 18.55 mi W of Boys Ranch
Rating
EFU
Path length
0.86 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
35.531, -102.582

The tornado touched down in very rural portions of Oldham county|and remained in open prairie grassland with no structures or|trees hit and no damage reported. The entire life cycle of the|tornado was documented by a local storm spotter.

Hail, Oldham

When
May 17, 6:22 PM CST
Where
Oldham County, 0.89 mi NE of Wildorado
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.210, -102.190

Hail, Randall

When
May 17, 6:25 PM CST
Where
Randall County, 12.08 mi SSE of Canyon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.810, -101.870

Hail, Randall

When
May 17, 6:25 PM CST
Where
Randall County, 1.33 mi ESE of Palo Duro Canyon State Park
Measured
2.75 in hail
Reported by
Public
Coordinates
34.940, -101.650

Hail damaged some vehicles and campers, mainly on the south side of the park. Some hikers reportedly had some minor bumps and bruises from the hail.

Hail, Oldham

When
May 17, 6:26 PM CST
Where
Oldham County, 1.38 mi S of Boys Ranch
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.510, -102.250

Thunderstorm Wind, Randall

When
May 17, 6:26 PM CST
Where
Randall County, 3.64 mi NNE of Umbarger
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.000, -102.080

Hail, Oldham

When
May 17, 6:29 PM CST
Where
Oldham County, 1.49 mi NNW of Wildorado
Measured
1.75 in hail
Reported by
Public
Coordinates
35.220, -102.210

Hail, Randall

When
May 17, 6:29 PM CST
Where
Randall County, 1.33 mi ESE of Palo Duro Canyon State Park
Measured
1.25 in hail
Reported by
Public
Coordinates
34.940, -101.650

Hail, Oldham

When
May 17, 6:36 PM CST
Where
Oldham County, 1.38 mi S of Boys Ranch
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.510, -102.250

Hail, Randall

When
May 17, 6:47 PM CST
Where
Randall County, 5.14 mi E of Lake Tanglewood
Measured
2 in hail
Reported by
Public
Coordinates
35.070, -101.690

Flash Flood, Randall

When
May 17, 6:50 PM CST to 7:30 PM CST
Where
Randall County, 2.99 mi NW of Palo Duro Canyon State Park to 2.43 mi NW of Palo Duro Canyon State Park
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
34.985, -101.701

Significant flooding had occurred in the park. Many of the trail bridges located in the park over creeks were washed out and lost. A rockslide caused by the flooding had blocked the main road down into the canyon.

Hail, Potter

When
May 17, 6:54 PM CST
Where
Potter County, 2.07 mi S of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Public
Coordinates
35.190, -101.720

Thunderstorm Wind, Potter

When
May 17, 6:54 PM CST
Where
Potter County, 2.07 mi S of (Ama)amarillo Intl A
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
35.190, -101.720

Broken power poles were reported along with tree limbs around 3 in diameter were broken off of trees.

Thunderstorm Wind, Potter

When
May 17, 6:54 PM CST
Where
Potter County, 1.32 mi ENE of (Ama)amarillo Intl A
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
35.230, -101.700

Hail, Potter

When
May 17, 7:00 PM CST
Where
Potter County, 2.07 mi S of (Ama)amarillo Intl A
Measured
1.25 in hail
Reported by
Public
Coordinates
35.190, -101.720

Thunderstorm Wind, Armstrong

When
May 17, 7:39 PM CST
Where
Armstrong County, 0.57 mi E of Goodnight
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.030, -101.190

Thunderstorm Wind, Hutchinson

When
May 17, 8:03 PM CST
Where
Hutchinson County, 0.89 mi NE of Stinnett
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyThe tornado archive for Texas, 2021Warnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952426, 961303, 952427, 952428, 952430, 952431, 952440, 952432, 952433, 952434, 952435, 952444, 952436, 952439, 952441, 952437, 952442, 952443.